Skip to main content
×
×
Home

Cubic Twin Prime Polynomials are Counted by a Modular Form

  • Lior Bary-Soroker (a1) and Jakob Stix (a2)
Abstract

We present the geometry behind counting twin prime polynomials in $\mathbb{F}_{q}[T]$ in general. We compute cohomology and explicitly count points by means of a twisted Lefschetz trace formula applied to these parametrizing varieties for cubic twin prime polynomials. The elliptic curve $X^{3}=Y(Y-1)$ occurs in the geometry, and thus counting cubic twin prime polynomials involves the associated modular form. In theory, this approach can be extended to higher degree twin primes, but the computations become harder.

The formula we get in degree 3 is compatible with the Hardy–Littlewood heuristic on average, agrees with the prediction for $q\equiv 2$ (mod 3), but shows anomalies for $q\equiv 1$ (mod 3).

Copyright
Footnotes
Hide All

The authors acknowledge support provided by DAAD-Programm 57271540 Strategische Partnerschaften (supported by BMBF). The first author was partially supported by a grant from the Israel Science Foundation.

Footnotes
References
Hide All
[ABR15] Andrade, J. C., Bary-Soroker, L., and Rudnick, Z., Shifted convolution and the Titchmarsh divisor problem over F q [t] . Philos. Trans. Roy. Soc. A 373(2015), no. 2040, 20140308. 18 pp. https://doi.org/10.1098/rsta.2014.0308.
[BaB15] Bank, E. and Bary-Soroker, L., Prime polynomial values of linear functions in short intervals . J. Number Theory 151(2015), 263275. https://doi.org/10.1016/j.jnt.2014.12.016.
[Bar12] Bary-Soroker, L., Hardy–Littlewood tuple conjecture over large finite fields . Int. Math. Res. Not. 2014 no. 2, 568575. https://doi.org/10.1093/imrn/rns249.
[BSF18] Bary-Soroker, L. and Fehm, A., Correlations of sums of two squares and other arithmetic functions in function fields. 2017. arxiv:1701.04092.
[BeP09] Bender, A. O. and Pollack, P., On quantitative analogues of the Goldbach and twin prime conjectures over F q [t]. 2009. arxiv:0912.1702.
[Bru19] Brun, V., La série 1/5 + 1/7 + 1/11 + 1/13 + 1/17 + 1/19 + 1/29 + 1/31 + 1/41 + 1/43 + 1/59 + 1/61 + ⋯, où les dénominateurs sont nombres premiers jumeaux est convergente ou finie. Bulletin des Sciences Mathématiques, 43(1919), 100–104, 124–128.
[Car15] Carmon, D., The autocorrelation of the Möbius function and Chowla’s conjecture for the rational function field in characteristic 2 . Philos. Trans. Roy. Soc. A 373(2015), 20140315. 14 pp. https://doi.org/10.1098/rsta.2014.0311.
[Cas15] Castillo, A., Hall, Ch., Lemke Oliver, R. J., Pollack, P., and Thompson, L., Bounded gaps between primes in number fields and function fields . Proc. Amer. Math. Soc. 143(2015), no. 7, 28412856. https://doi.org/10.1090/S0002-9939-2015-12554-3.
[Che66] Chen, J.-R., On the representation of a large even integer as the sum of a prime and the product of at most two primes . Kexue Tongbao 11(1966), no. 9, 385386.
[Deu53] Deuring, M., Die Zetafunktion einer algebraischen Kurve vom Geschlechte Eins I-III. Nachr. Akad. Wiss. Göttingen, Math.-Phys. Kl. Math.-Phys.-Chem. 1953(1953), 85–94, 1955(1955), 13–42, 1956 (1956), 37–76.
[Ent14] Entin, A., On the Bateman-Horn conjecture for polynomials over large finite fields . Compos. Math. 152(2016), no. 12, 25252544. https://doi.org/10.1112/S0010437X16007570.
[FK88] Freitag, E. and Kiehl, R., Étale cohomology and the Weil conjecture. Ergebnisse der Mathematik und ihrer Grenzgebiete, 3, Springer-Verlag, Berlin, 1988. https://doi.org/10.1007/978-3-662-02541-3.
[Gra15] Granville, A., Primes in intervals of bounded length . Bulletin of the AMS 52(2015), 171222. https://doi.org/10.1090/S0273-0979-2015-01480-1.
[GrT08] Green, B. and Tao, T., The primes contain arbitrarily long arithmetic progressions . Ann. of Math. 167(2008), no. 2, 481547. https://doi.org/10.4007/annals.2008.167.481.
[GTZ12] Green, B., Tao, T., and Ziegler, T., An inverse theorem for the Gowers U s+1[N]-norm . Ann. of Math. 176(2012), no. 2, 12311372. https://doi.org/10.4007/annals.2012.176.2.11.
[Hal06] Hall, C., L-functions of twisted Legendre curves . J. Number Theory 119(2006), no. 1, 128147. https://doi.org/10.1016/j.jnt.2005.10.004.
[HL23] Hardy, G. H. and Littlewood, J. E., Some problems of ‘Partitio numerorum’; III: On the expression of a number as a sum of primes . Acta Math. 44(1923), no. 1, 170. https://doi.org/10.1007/BF02403921.
[HM17] Hast, D. and Matei, V., Higher moments of arithmetic functions in short intervals: a geometric perspective. International Mathematics Research Notices, rnx310. https://doi.org/10.1093/imrn/rnx310.
[Hec18] Hecke, E., Eine neue Art von Zetafunktionen und ihre Beziehungen zur Verteilung der Primzahlen. Math. Z. 1(1918), no. 4, 357–376; Eine neue Art von Zetafunktionen und ihre Beziehungen zur Verteilung der Primzahlen, Math. Z. 6(1920), no. 1–2, 11–51. https://doi.org/10.1007/BF01465095.
[Kat12a] Katz, N. M., On a question of Keating and Rudnick about primitive Dirichlet characters with squarefree conductor . Int. Math. Res. Not. IMRN 2013 no. 14, 32213249. https://doi.org/10.1093/imrn/rns143.
[Kat12b] Katz, N. M., Witt vectors and a question of Keating and Rudnick . Int. Math. Res. Not. IMRN 2013 no. 16, 36133638. https://doi.org/10.1093/imrn/rns144.
[KeR14] Keating, J. P. and Rudnick, Z., The variance of the number of prime polynomials in short intervals and in residue classes . Int. Math. Res. Not. IMRN 2014 no. 1, 259288. https://doi.org/10.1093/imrn/rns220.
[KRG16] Keating, J. P. and Roditty-Gershon, E., Arithmetic correlations over large finite fields. Int. Math. Res. Not. IMRN 2016, 860–874. https://doi.org/10.1093/imrn/rnv157.
[LMFDB]The LMFDB Collaboration, The L-functions and modular forms database. 2017. http://www.lmfdb.org [Online; accessed 28 September 2017].
[May15] Maynard, J., Small gaps between primes . Ann. of Math. (2) 181(2015), 383413. https://doi.org/10.4007/annals.2015.181.1.7.
[Pol08] Pollack, P., An explicit approach to Hypothesis H for polynomials over finite fields. In: Anatomy of integers, CRM Proceedings and Lecture Notes, 46, American Mathematical Society, 2008, pp. 47–64.
[Pol14] Polymath, D. H. J., New equidistribution estimates of Zhang type . Algebra & Number Theory 8(2014), no. 9, 20672199. https://doi.org/10.2140/ant.2014.8.2067.
[Ser73] Serre, J.-P., A Course in arithmetic. Graduate Texts in Mathematics, 7, Springer-Verlag, New York-Heidelberg, 1973.
[Sil09] Silverman, J. H., The arithmetic of elliptic curves. Second ed., Graduate Texts in Mathematics, 106, Springer, Dordrecht, 2009. https://doi.org/10.1007/978-0-387-09494-6.
[Sk01] Skorobogatov, A., Torsors and rational points. Cambridge Tracts in Mathematics, 144, Cambridge University Press, Cambridge, 2001. https://doi.org/10.1017/CBO9780511549588.
[Su17] Sutherland, A. V., Sato-Tate distributions. 2017. arxiv:1604.01256v4.
[Zha14] Zhang, Y., Bounded gaps between primes . Ann. of Math. 179(2014), no. 3, 11211174. https://doi.org/10.4007/annals.2014.179.3.7.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Journal of Mathematics
  • ISSN: 0008-414X
  • EISSN: 1496-4279
  • URL: /core/journals/canadian-journal-of-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed